Gonadotropin-releasing hormone agonist-induced pituitary apoplexy in treatment of prostate cancer: Case report and review of literature

Kathleen E. Hands, Andrea Alvarez, Jan M Bruder

Research output: Contribution to journalArticle

13 Citations (Scopus)

Abstract

Objective: To describe a case and review the literature on the rare complication of pituitary apoplexy after administration of a gonadotropin-releasing hormone agonist (GnRHa) for treatment of patients with prostate cancer. Methods: We present a detailed case report of a patient with immediate signs of pituitary apoplexy after receiving a GnRHa and review the 6 previously reported cases in the literature. Results: A 60-year-old man presented to a local hospital with severe headache, nausea, vomiting, and diplopia. Prostate cancer had recently been diagnosed, and he had received his first dose of a GnRHa 4 hours before this presentation. On physical examination, he was confused and had ptosis of the left eye. A head computed tomographic scan without contrast enhancement showed soft tissue filling the sella, without intracranial hemorrhage or mass effect. He was discharged with the diagnosis of viral meningitis. Three weeks later, he presented again with severe headache and diplopia. He had confusion, lethargy, disorientation, a blood pressure of 88/64 mm Hg, and left cranial nerve III, IV, and VI paralysis. Magnetic resonance imaging of the brain revealed an enhancing pituitary mass with hemorrhage extending to the optic chiasm, consistent with pituitary apoplexy. Laboratory results were consistent with panhypopituitarism. Surgical excision revealed a necrotic pituitary macroadenoma with hemorrhage. Tumor immunohistochemical staining was positive only for luteinizing hormone. Conclusion: We describe a rare adverse effect of GnRHa therapy, which unmasked a gonadotropin-secreting pituitary macroadenoma. This case adds to the 6 previously reported cases of GnRHa administration inducing pituitary apoplexy in men with prostate cancer.

Original languageEnglish (US)
Pages (from-to)642-646
Number of pages5
JournalEndocrine Practice
Volume13
Issue number6
StatePublished - Oct 2007

Fingerprint

Pituitary Apoplexy
Gonadotropin-Releasing Hormone
Prostatic Neoplasms
Confusion
Diplopia
Headache
Trochlear Nerve
Viral Meningitis
Abducens Nerve
Hemorrhage
Oculomotor Nerve
Pituitary Gonadotropins
Optic Chiasm
Therapeutics
Lethargy
Intracranial Hemorrhages
Luteinizing Hormone
Paralysis
Nausea
Physical Examination

ASJC Scopus subject areas

  • Endocrinology
  • Endocrinology, Diabetes and Metabolism
  • Medicine(all)

Cite this

Gonadotropin-releasing hormone agonist-induced pituitary apoplexy in treatment of prostate cancer : Case report and review of literature. / Hands, Kathleen E.; Alvarez, Andrea; Bruder, Jan M.

In: Endocrine Practice, Vol. 13, No. 6, 10.2007, p. 642-646.

Research output: Contribution to journalArticle

@article{90fe1db898574884a24dc58b0d9c3338,
title = "Gonadotropin-releasing hormone agonist-induced pituitary apoplexy in treatment of prostate cancer: Case report and review of literature",
abstract = "Objective: To describe a case and review the literature on the rare complication of pituitary apoplexy after administration of a gonadotropin-releasing hormone agonist (GnRHa) for treatment of patients with prostate cancer. Methods: We present a detailed case report of a patient with immediate signs of pituitary apoplexy after receiving a GnRHa and review the 6 previously reported cases in the literature. Results: A 60-year-old man presented to a local hospital with severe headache, nausea, vomiting, and diplopia. Prostate cancer had recently been diagnosed, and he had received his first dose of a GnRHa 4 hours before this presentation. On physical examination, he was confused and had ptosis of the left eye. A head computed tomographic scan without contrast enhancement showed soft tissue filling the sella, without intracranial hemorrhage or mass effect. He was discharged with the diagnosis of viral meningitis. Three weeks later, he presented again with severe headache and diplopia. He had confusion, lethargy, disorientation, a blood pressure of 88/64 mm Hg, and left cranial nerve III, IV, and VI paralysis. Magnetic resonance imaging of the brain revealed an enhancing pituitary mass with hemorrhage extending to the optic chiasm, consistent with pituitary apoplexy. Laboratory results were consistent with panhypopituitarism. Surgical excision revealed a necrotic pituitary macroadenoma with hemorrhage. Tumor immunohistochemical staining was positive only for luteinizing hormone. Conclusion: We describe a rare adverse effect of GnRHa therapy, which unmasked a gonadotropin-secreting pituitary macroadenoma. This case adds to the 6 previously reported cases of GnRHa administration inducing pituitary apoplexy in men with prostate cancer.",
author = "Hands, {Kathleen E.} and Andrea Alvarez and Bruder, {Jan M}",
year = "2007",
month = "10",
language = "English (US)",
volume = "13",
pages = "642--646",
journal = "Endocrine Practice",
issn = "1530-891X",
publisher = "American Association of Clinical Endocrinology",
number = "6",

}

TY - JOUR

T1 - Gonadotropin-releasing hormone agonist-induced pituitary apoplexy in treatment of prostate cancer

T2 - Case report and review of literature

AU - Hands, Kathleen E.

AU - Alvarez, Andrea

AU - Bruder, Jan M

PY - 2007/10

Y1 - 2007/10

N2 - Objective: To describe a case and review the literature on the rare complication of pituitary apoplexy after administration of a gonadotropin-releasing hormone agonist (GnRHa) for treatment of patients with prostate cancer. Methods: We present a detailed case report of a patient with immediate signs of pituitary apoplexy after receiving a GnRHa and review the 6 previously reported cases in the literature. Results: A 60-year-old man presented to a local hospital with severe headache, nausea, vomiting, and diplopia. Prostate cancer had recently been diagnosed, and he had received his first dose of a GnRHa 4 hours before this presentation. On physical examination, he was confused and had ptosis of the left eye. A head computed tomographic scan without contrast enhancement showed soft tissue filling the sella, without intracranial hemorrhage or mass effect. He was discharged with the diagnosis of viral meningitis. Three weeks later, he presented again with severe headache and diplopia. He had confusion, lethargy, disorientation, a blood pressure of 88/64 mm Hg, and left cranial nerve III, IV, and VI paralysis. Magnetic resonance imaging of the brain revealed an enhancing pituitary mass with hemorrhage extending to the optic chiasm, consistent with pituitary apoplexy. Laboratory results were consistent with panhypopituitarism. Surgical excision revealed a necrotic pituitary macroadenoma with hemorrhage. Tumor immunohistochemical staining was positive only for luteinizing hormone. Conclusion: We describe a rare adverse effect of GnRHa therapy, which unmasked a gonadotropin-secreting pituitary macroadenoma. This case adds to the 6 previously reported cases of GnRHa administration inducing pituitary apoplexy in men with prostate cancer.

AB - Objective: To describe a case and review the literature on the rare complication of pituitary apoplexy after administration of a gonadotropin-releasing hormone agonist (GnRHa) for treatment of patients with prostate cancer. Methods: We present a detailed case report of a patient with immediate signs of pituitary apoplexy after receiving a GnRHa and review the 6 previously reported cases in the literature. Results: A 60-year-old man presented to a local hospital with severe headache, nausea, vomiting, and diplopia. Prostate cancer had recently been diagnosed, and he had received his first dose of a GnRHa 4 hours before this presentation. On physical examination, he was confused and had ptosis of the left eye. A head computed tomographic scan without contrast enhancement showed soft tissue filling the sella, without intracranial hemorrhage or mass effect. He was discharged with the diagnosis of viral meningitis. Three weeks later, he presented again with severe headache and diplopia. He had confusion, lethargy, disorientation, a blood pressure of 88/64 mm Hg, and left cranial nerve III, IV, and VI paralysis. Magnetic resonance imaging of the brain revealed an enhancing pituitary mass with hemorrhage extending to the optic chiasm, consistent with pituitary apoplexy. Laboratory results were consistent with panhypopituitarism. Surgical excision revealed a necrotic pituitary macroadenoma with hemorrhage. Tumor immunohistochemical staining was positive only for luteinizing hormone. Conclusion: We describe a rare adverse effect of GnRHa therapy, which unmasked a gonadotropin-secreting pituitary macroadenoma. This case adds to the 6 previously reported cases of GnRHa administration inducing pituitary apoplexy in men with prostate cancer.

UR - http://www.scopus.com/inward/record.url?scp=38449106952&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=38449106952&partnerID=8YFLogxK

M3 - Article

C2 - 17954421

AN - SCOPUS:38449106952

VL - 13

SP - 642

EP - 646

JO - Endocrine Practice

JF - Endocrine Practice

SN - 1530-891X

IS - 6

ER -